Hail, Huron
- When
- August 7, 3:00 PM EST
- Where
- Huron County, 2 mi E of Owendale
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.730, -83.230
A thunderstorm produced 1 inch hail near Owendale.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm produced 1 inch hail near Owendale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 7, 1:53 PM EST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 253 PM EDT Thu Aug 7 2025 .KEY MESSAGES... - Hot and muggy weather builds in this weekend with heat index well into the 90s Saturday through Monday. - Low chance of showers and thunderstorms tomorrow. - Mainly dry over the weekend, with a better chance of showers and thunderstorms returning early next week. && .DISCUSSION... Moderate instability (MLcapes 1500+ J/kg) has built up over southeast Michigan as temperatures have risen well into the 80s with mid to upper 60 dew pts. The near surface flow remains weak, which has allowed some backing off the winds over far eastern areas near the Lakes, which is allowing for some modest convergence areas, which should be sufficient to touch off isolated-scattered activity. Particularly across northern two thirds of the CWA as a significant shortwave tracks through the northern Great Lakes. There is 25-30 knot effective shear tracking into southeast Michigan from the west, and with borderline downdraft capes, could see a stray cell become strong and approach severe limits with a downburst, as suggested by machine learning. Slow movement will bring localized heavy rain threat, especially if storms re-fire near the same location like they did yesterday. Another shortwave/MCV tracking in from the western Great Lakes tomorrow looks to bring another low chance of showers and thunderstorms. Once again, best chance over the northern half of the CWA. Considerable uncertainty with the potential upstream activity late tonight around the Milwaukee/Chicago areas however. Strong upper level wave/500 MB low tracking through the Pacific Northwest this afternoon into the northern Rockies tonight before heading off into south central Canada over the weekend. This will allow upper level ridge axis and associated heat from the ridge center established over New Mexico/Four Corners region to fold over into Lower Michigan Friday night into Saturday, with 591+ DAM heights at 500 MB over southeast Michigan. Main instability axis/steep mid level lapse rates look to remain back across the western Great Lakes during this time, but instability gradient does push into the CWA, offering up a very low chance of a shower/thunderstorm as low level southwest flow ramps up. Mid level flow will be very weak however, and no clear trigger at this time, along with the mid levels being very warm and dry. Assuming convection holds off on Saturday, 850 MB temps of 19 C supportive of highs reaching into the lower 90s. Bulk of the guidance suggests dew pts mainly in the upper 60s to around 70 degrees, thus heat index holding in the 90s, short of heat advisory criteria. Further low level warming supports highs in the low to mid 90s on Sunday, but convection could short circuit highs. However, it appears the subtle height falls will not arrive until Sunday evening/night. Cumulative heat effects could potentially support a heat advisory in urban settings. Indications (Euro) are then the front and moisture axis will get hung over over far southern Lower Michigan Monday through Wednesday, supporting a diurnal chance of showers and thunderstorms each day with above normal temperatures. && .MARINE... South-southeast flow continues this afternoon following the departure of high pressure. Peak winds expected over the northern half of Lake Huron, given the fetch, with gusts up around 15-20kts. The rest of the region sees slightly weaker wind gusts closer to 10- 15kts. Shower/storm chances this afternoon are generally confined towards the nearshore waters with the bulk of activity occuring overland. Better chances to see scattered thunderstorms over the open waters of Lake Huron comes late this evening into Friday as a weak warm front lifts into the upper Great Lakes. Region remains on the northern edge of a central CONUS ridge Friday through the weekend which brings continued lighter southerly winds and periodic scattered storm chances. && .PREV DISCUSSION... Issued at 128 PM EDT Thu Aug 7 2025 AVIATION... Healthy 3.5-5kft cu field has rapidly developed across the region early this afternoon. While the greatest chance to see scattered showers or storms remains over the Thumb area, satellite does show a convergence axis in the cloud field from Lapeer down through Oakland county so have added Prob30 mention for PTK this afternoon. No changes to the inherited mentions for FNT/MBS as confidence in coverage is not high enough to switch up to a Tempo group. Will still need to monitor the Detroit terminals as lake breezes from St Clair/Erie could support pop-up activity towards the city, however for now will continue to run with dry forecast today. For DTW/D21 Convection... At this time, thunderstorm potential is too low to include in the forecast. THRESHOLD PROBABILITIES... * Low for thunderstorms this afternoon. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...SF MARINE.......KDK/SS AVIATION.....KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 310 PM EDT Thu Aug 7 2025 MIZ047>049-053>055-060>063-068>070-075-076-082-083-081015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 310 PM EDT Thu Aug 7 2025 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight Isolated strong thunderstorms, mainly north of I-94, are possible through early evening. These storms will be capable of producing localized wind gusts of 50+ mph and locally heavy rainfall. Storm motion looks to be variable. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible Friday. Severe weather is not anticipated. Heat and humidity arrives this weekend with heat indices in the 90s Saturday, Sunday, and Monday. Better chance of showers and thunderstorms returns early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-081015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 310 PM EDT Thu Aug 7 2025 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Isolated strong thunderstorms, mainly over Lake Huron, are possible through tonight. These storms will be capable of producing localized wind gusts of 45 knots and locally heavy rainfall. Storm motion looks to be variable. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible Friday. Severe weather is not anticipated. Better chance of showers and thunderstorms returns early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
321 PM EDT Thu Aug 7 2025
MIZ049-072000-
Huron MI-
321 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HURON COUNTY THROUGH 400
PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkton, or 10 miles south of Caseville. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bad Axe, Port Austin, Pigeon, Elkton, Kinde, Owendale, Verona,
Pinnebog, Port Crescent State Park, Filion, Rapson, and Bay Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4370 8332 4386 8338 4410 8294 4378 8281
TIME...MOT...LOC 1921Z 267DEG 4KT 4380 8323
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SFThe Detroit radar (KDTX), 116 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283539.